Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

Sums of squares in real analytic rings


Author: José F. Fernando
Journal: Trans. Amer. Math. Soc. 354 (2002), 1909-1919
MSC (2000): Primary 11E25; Secondary 14P15
DOI: https://doi.org/10.1090/S0002-9947-02-02956-2
Published electronically: January 10, 2002
MathSciNet review: 1881023
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Let $A$ be an analytic ring. We show: (1) $A$ has finite Pythagoras number if and only if its real dimension is $\leq 2$, and (2) if every positive semidefinite element of $A$ is a sum of squares, then $A$ is real and has real dimension $2$.


References [Enhancements On Off] (What's this?)

  • [AnBrRz] C. Andradas, L. Bröcker, J.M. Ruiz: Constructible sets in real geometry. Ergeb. Math. 33. Berlin Heidelberg New York: Springer Verlag, 1996. MR 98e:14056
  • [AnRz] C. Andradas, J.M. Ruiz: On local uniformization of orderings. In Recent advances in real algebraic geometry and quadratic forms, Proceedings of the RAGSQUAD Year, Berkeley 1990-1991. AMS Contemporary Math. 155, 19-46 (1994). MR 94k:14048
  • [BCR] J. Bochnak, M. Coste, M.F. Roy: Real Algebraic Geometry, Ergeb. Math. 36 Berlin Heidelberg New York: Springer-Verlag, 1998. MR 2000a:14067
  • [CaRz] A. Campillo, J.M. Ruiz: Some Remarks on Pythagorean Real Curve Germs, J. Algebra 128, No. 2, 271-275 (1990). MR 91b:14072
  • [ChDLR] M.D. Choi, Z.D. Dai, T.Y. Lam, B. Reznick: The Pythagoras number of some affine algebras and local algebras, J. Reine Angew. Math. 336, 45-82 (1982). MR 84f:12012
  • [Fe1] J.F. Fernando: Positive semidefinite germs in real analytic surfaces, Math. Ann. (to appear).
  • [Fe2] J.F. Fernando: On the Pythagoras numbers of real analytic rings, J. Algebra 243, 321-338 (2001). CMP 2001:17
  • [Fe3] J.F. Fernando: Analytic surface germs with minimal Pythagoras number, in preparation.
  • [FeRz] J.F. Fernando, J.M. Ruiz: Positive semidefinite germs on the cone, Pacific J. Math. (to appear).
  • [JP] T. de Jong, G. Pfister: Local Analytic Geometry, basic theory and applications, Advanced Lectures in Mathematics. Braunschweig/Wiesbaden: Vieweg, 2000. MR 2001c:32001
  • [Or] J. Ortega: On the Pythagoras number of a real irreducible algebroid curve, Math. Ann. 289, 111-123 (1991). MR 92a:14065
  • [Qz] R. Quarez: Pythagoras numbers of real algebroid curves and Gram matrices. J. Algebra 238, 139-158 (2001).
  • [Rz1] J.M. Ruiz: On Hilbert's 17th problem and real nullstellensatz for global analytic functions, Math. Z. 190, 447-459 (1985). MR 87b:32010
  • [Rz2] J.M. Ruiz: The basic theory of power series, Advanced Lectures in Mathematics. Braunschweig Wiesbaden: Vieweg Verlag, 1993. MR 94i:13012
  • [Rz3] J.M. Ruiz: Sums of two squares in analytic rings, Math. Z. 230, 317-328 (1999). MR 2000b:58068
  • [Sch1] C. Scheiderer: Sums of squares of regular functions on real algebraic varieties, Trans. Amer. Math. Soc. 352, nr. 3, 1039-1069 (1999). MR 2000j:14090
  • [Sch2] C. Scheiderer: On sums of squares in local rings, J. Reine Angew. Math. 540, 205-227 (2001).

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2000): 11E25, 14P15

Retrieve articles in all journals with MSC (2000): 11E25, 14P15


Additional Information

José F. Fernando
Affiliation: Departamento Algebra, Facultad Ciencias Matemáticas, Universidad Complutense de Madrid, 28040, Madrid, Spain
Email: josefer@mat.ucm.es

DOI: https://doi.org/10.1090/S0002-9947-02-02956-2
Keywords: Analytic ring, positive semidefinite element, sum of squares, Pythagoras number
Received by editor(s): March 29, 2001
Received by editor(s) in revised form: August 14, 2001
Published electronically: January 10, 2002
Additional Notes: Research partially supported by DGICYT, PB98-0756-C02-01
Article copyright: © Copyright 2002 American Mathematical Society

American Mathematical Society